Alert archive / Louisiana / Flash Flood Warnings in 2003
Flash Flood Warning 23, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Jul 20, 2003, 10:40 AM CDT for Saint Tammany Parish, Louisiana. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2003, 10:40 AM CDT (15:40 UTC)
- Expired
- Jul 20, 2003, 12:00 PM CDT
- In force
- 80 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
County Saint Tammany Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2531 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLIX 201541 FFWNEW LAC103-201700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1040 AM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * FLASH FLOOD WARNING FOR... ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITIES OF COVINGTON AND MADISONVILLE * UNTIL 12 PM CDT * AT 1035 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY BETWEEN COVINGTON WEST TO THE ST TAMMANY TANGIPAHOA PARISH BORDER...MOVING WEST AT 5 MPH. COVINGTON POLICE REPORTED STREETS WERE FLOODED IN DOWNTOWN COVINGTON AT 1020 AM CDT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:00 AM CDT, 8 hours 40 minutes earlier.
Area forecast discussion, Jul 20, 2:00 AM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 200 AM CDT SUN JUL 20 2003 TODAY SHOULD BE ANOTHER ONE SIMILAR TO YESTERDAY WITH THE RIDGE OVER THE SOUTHWEST CONTINUING TO ALLOW EMBEDDED DISTURBANCES ALOFT TO ROTATE SOUTHWARD OVER THE AREA. PREFER THE ETA/MESOETA SOLUTION AT THIS TIME AS THE GFS STILL LOOKS A BIT TO WET PROBABLY DUE TO CONVECTIVE FEEDBACK ISSUES. FORECAST SOUNDINGS FROM THE MESOETA STILL INDICATE ABUNDANT PWS WITH VALES AOA 2 INCHES WHICH SUGGEST HEAVY RAIN A GOOD POSSIBILITY AGAIN TODAY. WOULD NOT THOUGH RULE OUT AN ISOLATED PULSE STORM POSSIBLY REACHING SEVERE THRESHOLDS FOR WIND ALTHOUGH THE CURVATURE PROFILE WOULD NOT SUGGEST THIS TO BE OVERLY WIDESPREAD. FORECAST TIME HEIGHTS THEN INDICATE SOME SIGNIFICANTLY DRIER AIR ALOFT COMING IN TO PLAY MONDAY WHICH BRINGS IN THE NEXT CHALLENGE. OVERNIGHT LOWS ESPECIALLY ACROSS THE NEW ORLEANS METRO AREA ARE ONLY PROGGED TO DROP INTO THE UPPER 70S TO NEAR 80 RANGE. WITH AFTERNOON TEMPERATURES IN THE LOWER TO MID 90S POSSIBLE MONDAY AND TUESDAY...AFTERNOON HEAT INDEX READINGS COULD EASILY CLIMB INTO THE 105 TO 110 RANGE WHICH MAY POSE A DANGER FROM EXCESSIVE HEAT. AT THIS TIME...WILL ISSUE A HEAT WATCH FOR MONDAY STRICTLY FOR THE AFOREMENTIONED AREA AT THIS TIME AND THEN ALLOW THE DAY SHIFT TO DETERMINE IF AN ADVISORY IS WARRANTED AND SHOULD THE WATCH AREA BE CHANGED. WEDNESDAY SHOULD OFFER SOME RELIEF FROM THE HEAT AS THE GFS REMAINS CONSISTENT WITH A BROAD UPPER TROUGH DROPPING INTO THE LOWER SOUTHEAST STATES PUSHING AN ASSOCIATED FRONT INTO THE NORTHERN GULF. PRELIM NUMBERS... MCB 89/72/93/74 5221 BTR 90/73/93/75 5221 MSY 90/75/93/77 5221 GPT 88/73/91/76 5231 .NEW...NONE LA...EXCESSIVE HEAT WATCH LAZ060>064. MS...NONE. 09
Hazardous weather outlook, Jul 20, 10:20 AM CDT, 20 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1020 AM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT AN AREA OF NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL PERSIST THIS MORNING ACROSS WESTERN AND NORTHERN ST. TAMMANY PARISH. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED THROUGH NOON WHICH WILL CAUSE FLOODING OF STREETS...CREEKS...AND LOW LYING AREAS. ELSEWHERE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE DAY ACROSS EAST CENTRAL AND SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED. IN ADDITION...THE STRONGER THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH. AN UPPER LEVEL DISTURBANCE COMBINED WITH A VERY MOIST AND UNSTABLE ATMOSPHERE WILL AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ...AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR MONDAY PRIMARILY FOR THE NEW ORLEANS METROPOLITAN AREA... AFTERNOON TEMPERATURES MONDAY ARE EXPECTED TO CLIMB INTO THE LOWER TO MID 90S WITH ASSOCIATED HEAT INDEX READINGS AROUND 105. OVERNIGHT LOWS ACROSS THE WATCH AREA MONDAY NIGHT ARE ONLY EXPECTED TO DROP INTO THE UPPER 70S WITH AFTERNOON TEMPERATURES ON TUESDAY AGAIN CLIMBING INTO THE LOWER TO MID 90S. ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON MONDAY AND TUESDAY. A WEAK COLD FRONT IS EXPECTED TO MOVE THROUGH SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI ON WEDNESDAY BEFORE STALLING IN THE NORTHERN GULF ON THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THIS BOUNDARY WEDNESDAY AND THURSDAY. A FEW STORMS MAY BRIEFLY APPROACH SEVERE THRESHOLDS. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS THEN POSSIBLE FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.
Nearby
Flash Flood Warnings in Louisiana, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.